Paper by Martin L. Demaine
- Robert Connelly, Erik D. Demaine, Martin L. Demaine, Sándor Fekete, Stefan Langerman, Joseph S. B. Mitchell, Ares Ribó, and Günter Rote, “Locked and Unlocked Chains of Planar Shapes”, Discrete & Computational Geometry, volume 44, number 2, 2010, pages 439–462.
We extend linkage unfolding results from the well-studied case of polygonal
linkages to the more general case of linkages of polygons. More precisely, we
consider chains of nonoverlapping rigid planar shapes (Jordan regions) that
are hinged together sequentially at rotatable joints. Our goal is to
characterize the familes of planar shapes that admit locked chains,
where some configurations cannot be reached by continuous reconfiguration
without self-intersection, and which families of planar shapes guarantee
universal foldability, where every chain is guaranteed to have a
connected configuration space. Previously, only obtuse triangles were known
to admit locked shapes, and only line segments were known to guarantee
universal foldability. We show that a surprisingly general family of planar
shapes, called slender adornments, guarantees universal foldability:
roughly, the distance from each edge along the path along the boundary of the
slender adornment to each hinge should be monotone. In contrast, we show that
isosceles triangles with any desired apex angle < 90° admit locked
chains, which is precisely the threshold beyond which the slender property no
- This paper is also available as arXiv:cs.CG/0604022 of the Computing Research Repository (CoRR). and from SpringerLink.
- The paper is 23 pages.
- The paper is available in PDF (509k).
- See information on file formats.
- [Google Scholar search]
- Related papers:
- LockedShapes_SoCG2006 (Locked and Unlocked Chains of Planar Shapes)
See also other papers by Martin Demaine.
These pages are generated automagically from a
Last updated May 13, 2021 by